Meds and Metabolism ...
Find a Conversation
|Tue, 06-10-2003 - 2:56pm|
I have a question for you wise people: Do any of your kids seem to metabolize their meds more quickly than "average"? My ds did very poorly on Concerta last year - it didn't last anywhere NEAR as long as it should have. He wound up taking Ritalin (the "regular" variety) three times a day. When he developed a facial tic, he was switched to Strattera. He now takes 18 mg of Strattera twice a day (i.e., 36 mg total), after taking a lower (more appropriate for his weight) dose of 25 mg per day for a couple of unimpressive months. (He is almost 7 YO, about 45 pounds, so this new regime is a pretty big dose, and I *really* hesitated to put him on it!)
Our problem (okay, one problem!) is that it just doesn't seem to last him for 24 hours (or 12 hours and 12 hours). Depending upon when he gets his evening dose, we either have a cr*ppy bedtime (if I wait until just before bedtime to give it to him) or a cr*ppy morning (if I give it to him shortly after dinner so that bedtime is pleasant). I did speak with his PED recently, and the PED said that there is a lot of anecdotal stuff floating around about Strattera NOT being a 24 hour drug like it is cracked up to be. (Haven't discussed that far with the p-doc yet).
Has anyone else had the same experience? What did you do to counter the effect? Increase the number of doses, or increase the dosage, or both? The p-doc did mention that it might be a "metabolism issue" - that ds is just metabolizing the stuff too quickly. I DON'T want to boost his dose anymore if we can help it, but there seems to be very little documentation of dosing Strattera more than twice a day. I think that we also need to try to re-introduce a small dose of a stimulant med (assuming we can do so without the tic reappearing) because the Strattera is doing diddly for ds' concentration. Anyone else doing that combo?? Comments?? (please!)
DS also seems to have a VERY fast metabolism in terms of how his body metabolizes his food intake (something that others of us would LOVE to deal with, I know, but in ds' case it has resulted in an all-muscle beanpole). Could the two metabolic issues be related?? Any words of wisdom? I actually find this to be a kind of interesting issue in the abstract ... but I wish my life were a bit *less* interesting sometimes!! ;o) Thanks, all! ~ ruth
edited to add: OOPS! sorry to have posted this in the wrong folder -- hope everyone finds it okay!!
Edited 6/10/2003 3:36:11 PM ET by meshuggenamom